Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 22, 2013, 12:26 AM EDT for Washington County, Virginia. It was in force for 109 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2013, 12:26 AM EDT (04:26 UTC)
- Expired
- May 22, 2013, 2:15 AM EDT
- In force
- 109 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, VA
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 1:00 AM EDT | FLASH FLOOD | Damascus, VA | RESCUE VEHICLE STARNDED ON RUSH CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
816
WGUS54 KMRX 220426
FFWMRX
VAC191-220615-
/O.NEW.KMRX.FF.W.0010.130522T0426Z-130522T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1226 AM EDT WED MAY 22 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 215 AM EDT
* AT 1222 AM EDT...WASHINGTON COUNTY..VIRGINIA LOCAL LAW ENFORCEMENT
OFFICIALS REPORTED FLOODING ON RUSH CREEK ROAD BETWEEN GLADE
SPRING AND DAMASCUS. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS
HAVE TRAINED ACROSS EASTERN WASHINGTON COUNTY DURING THE PAST 3
HOURS PRODUCING RAINFALL AMOUNTS OVER 2 INCHES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LINDELL...
KONNAROCK...GLADE SPRING AND EMORY-MEADOW VIEW
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE IN THE WARNED
AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3661 8162 3662 8192 3681 8193 3689 8179
3679 8169 3666 8163 3663 8160 3662 8160
$$
DH1 follow-up statement
820
WGUS74 KMRX 220521
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 AM EDT WED MAY 22 2013
VAC191-220615-
/O.CON.KMRX.FF.W.0010.000000T0000Z-130522T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON VA-
121 AM EDT WED MAY 22 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
EASTERN WASHINGTON COUNTY...
AT 118 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ACROSS RUSH CREEK ROAD. DUE TO THE HIGH WATER..WATER RESCUES WERE
NEEDED DUE TO STRANDED VEHICLES. THUNDERSTORMS WITH HEAVY RAIN
PRODUCED OVER 2 INCHES OF RAINFALL ACROSS EASTERN WASHINGTON COUNTY
TUESDAY EVENING. SHOWERS WITH LIGHT TO MODERATE RAIN WILL CONTINUE
TO MOVE ACROSS THE WARNED AREA EARLY THIS MORNING WITH ADDITIONAL
RAINFALL UP TO ONE-HALF OF AN INCH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LINDELL...
GLADE SPRING AND EMORY-MEADOW VIEW
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3661 8162 3662 8192 3681 8193 3689 8179
3679 8169 3666 8163 3663 8160 3662 8160
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 10:14 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 21, 10:14 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1014 PM EDT TUE MAY 21 2013 .DISCUSSION...MCS HAS WEAKENED AND MOVED NE OF THE AREA. PATCHY FOG WILL LIKELY DEVELOP OVERNIGHT. CURRENT FORECAST MINS LOOK GOOD. LOW CONFIDENCE IN CURRENT MODEL RUNS PERTAINING TO CONVECTION. EXPECT SIMILAR CONDITIONS ON WEDNESDAY WITH A CHANCE OF STRONG TO SEVERE STORMS. ONGOING CONVECTION OVER MID TN WILL CONTINUED TO BE MONITORED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 84 63 81 57 / 20 60 50 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 84 62 80 56 / 20 60 50 40 30 OAK RIDGE, TN 65 84 62 81 56 / 20 60 50 40 30 TRI CITIES AIRPORT, TN 61 83 61 79 55 / 30 50 50 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
Hazardous weather outlook, May 21, 2:50 PM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT TUE MAY 21 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG TO SEVERE LEVELS THROUGH THIS EVENING. THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION. NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER THIS WEEK ON WEDNESDAY OR THURSDAY. TG
In the hours before
Special weather statement, May 21, 7:26 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 726 PM EDT TUE MAY 21 2013 TNZ018-045>047-220030- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN- 726 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI COUNTIES UNTIL 830 PM EDT... AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BEECH MOUNTAIN...MOVING NORTHEAST AT 5 TO 10 MPH. OTHER ISOLATED STRONG STORMS WERE NOTED OVER UNICOI COUNTY AND SOUTHERN PARTS OF JOHNSON COUNTY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR DUE TO THE SLOW MOVEMENT. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY... HUNTER...ELK MILLS...DOEVILLE...NEVA...SADIE...TRADE...SHADY VALLEY AND LAUREL BLOOMERY. THE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
Special weather statement, May 21, 7:52 PM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 752 PM EDT TUE MAY 21 2013 NCZ061-220030- CLAY NC- 752 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 830 PM EDT... AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF NANTAHALA LAKE...OR 10 MILES NORTHEAST OF HAYESVILLE...MOVING NORTHEAST AT 10 MPH. OTHER ISOLATED STRONG STORMS WERE DETECTED OVER THE SOUTHEAST CORNER OF CLAY COUNTY. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS OF CLAY COUNTY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Local storm report, May 21, 8:25 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
05/21/2013 GREENE TN 911 CALL CENTER
TREES DOWN COUNTYWIDE
&&
SONEILLSpecial weather statement, May 21, 9:00 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT TUE MAY 21 2013 TNZ017-018-046-VAZ008-220145- JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-WASHINGTON VA- 900 PM EDT TUE MAY 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR THE CITY OF BRISTOL VA AND WASHINGTON COUNTY VIRGINIA...JOHNSON...CARTER AND SULLIVAN COUNTIES UNTIL 945 PM EDT... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BRISTOL TN...MOVING NORTHEAST AT 20 MPH. OTHER ISOLATED STRONG STORMS MAY LINGER OVER THE NORTHEAST TIP OF TENNESSEE...AND ALSO TRACK NORTHEAST INTO A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE STRONGEST OF THESE LINGERING STORMS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL TN...BRISTOL VA...MOUNTAIN CITY...ABINGDON...DOEVILLE...SOUTH HOLSTON DAM...NEVA...BENHAMS...TRADE...SHADY VALLEY...HARR...HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW VIEW...DAMASCUS...GLADE SPRING...LAUREL BLOOMERY AND KONNAROCK. LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Local storm report, May 21, 10:45 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD HAMPTON 36.28N 82.17W
05/21/2013 CARTER TN EMERGENCY MNGR
ROADS WASHED OUT IN HAMPTON. REPORTED BY THE EMA.
0825 PM HAIL BLUFF CITY 36.46N 82.27W
05/21/2013 E1.00 INCH SULLIVAN TN TRAINED SPOTTER
SPOTTER REPORTED QUARTER-SIZE HAIL IN BLUFF CITY.
0845 PM TSTM WND DMG JONESBOROUGH 36.29N 82.48W
05/21/2013 WASHINGTON TN 911 CALL CENTER
MANY TREES DOWNED COUNTY-WIDE
&&
GHLocal storm report, May 22, 12:21 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1221 AM EDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG DANDRIDGE 36.02N 83.42W
05/21/2013 JEFFERSON TN 911 CALL CENTER
MANY TREES DOWNED COUNTY-WIDE MAINLY NEAR DANDRIDGE.
&&
GHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:08 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 37 min |
| May 21, 9:51 PM EDT | Areal Flood Advisory | MRX | Washington | 3 hr |
| May 22, 2:39 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 66 min |
| May 22, 3:13 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 62 min |
| May 22, 3:30 PM EDT | Areal Flood Advisory | MRX | Scott, Washington, City of Bristol | 3 hr |
| May 22, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 43 min |
| May 22, 5:08 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 52 min |
| May 22, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 36 min |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.